As the patient had a nonmutated BRAF gene, the patient was started on intravenous administration of nivolumab (2 mg/kg, every 3 weeks) from September 2014. After 3 cycles, the esophageal tumor shrank dramatically to approximately 2 cm, the dysphagia was ameliorated, and the patient could eat normally (Fig. 2C). After 7 cycles, the esophageal tumor had remained stable, and the patient's performance status had improved from 2 to 1 after administration of nivolumab. The largest liver metastasis (diameter, 10 cm) in the right lobe was not remarkably changed in size, whereas other small liver metastases that had a maximum diameter of 1 to 2 cm decreased in size (Fig. 2D). All lung metastases cleared. The clinical response after 3 cycles was stable disease by Response Evaluation Criteria in Solid Tumors (RECIST) version 1.1. However, after 7 cycles, the liver metastases enlarged rapidly, and many new liver metastases occurred. Nivolumab therapy was then stopped because of disease progression.
The anemia had gradually worsened and required intermittent red blood cell transfusions in the 6th cycle; the Hb was 7.3 g/dL, grade 4 by Common Terminology Criteria for Adverse Events (CTCAE) version 4.0. Persistent bleeding in the metastatic huge liver tumor with internal necrosis was suspected, and palliative radiotherapy of 45 Gy to the liver tumors was performed from February 2015. During the radiotherapy, the anemia progressed, and it was complicated by severe thrombocytopenia and required platelet transfusions; the platelet count was 2.3 × 104 cells/μL, grade 4 by CTCAE. On close investigation, there were no findings of gastrointestinal bleeding on endoscopy, hemolytic anemia (haptoglobin 75 mg/dL, direct Coomb test negative), iron deficiency anemia (serum-iron 74 μg/dL, ferritin 1284 ng/mL), vitamin deficiency anemia (vitamin B12 329 pg/mL, folic acid 5.6 ng/mL), autoimmune disease (anti-nuclear antibody plus or minus, double-strand DNA negative), disseminated intravascular coagulation (DIC), thrombotic thrombocytopenic purpura (TTP), or infection. Anti-platelet antibody was negative, and platelet-associated IgG (PA-IgG) was 28.4 ng/107 cells, which was within the normal range. On bone marrow aspiration, the bone marrow was normal-plastic with no obvious morphological abnormalities, phagocytosis, or invasion of melanoma cells; the nuclear cell count was 9.3 × 104 cells/μl, and the myeloid:erythroid (M:E) ratio was 1.70. G-banding of bone marrow was normal (46XY). Megakaryocytes in the bone marrow were 44 cells/μl, which was not increased. Megakaryocytes were mostly immature, and platelets infrequently adhered to them. In the flow-cytometry analysis of bone marrow mononuclear cells, the ratio of T lymphocytes, natural killer cells plasma cells, and B lymphocytes were 89%, 6.4%, 2.3%, and 1.1% of all lymphocytes. Reticulocytes in peripheral blood cells were 12% (normal range 6%–20%). Although the progenitors of red blood cells and platelets in the bone marrow were maintained, there were no findings of a reactive increase of reticulocytes in peripheral blood or hyperplastic findings of bone marrow in response to the severe bi-cytopenia. Although the etiology of the severe anemia and thrombocytopenia was unclear, the involvement of nivolumab could not be ruled out.
In March 2015, steroid-pulse therapy was started with the patient's consent, with intravenous methylprednisolone administration 500 mg/day, days 1 to 3, and intravenous prednisolone 5 mg/kg (30 mg/day) (Fig. 3). A large amount of melena occurred on the 4th day of steroid administration. Capsule endoscopy revealed multiple hemorrhagic protruded tumors in the small intestine, which were considered to be metastases of malignant melanoma. The steroid therapy and red blood cell and platelet transfusions continued, but bi-cytopenia did not recover. The melena continued, and the patient died in April 2015.
The written informed consent for the case report was obtained from this patient.
The incidence of malignant melanoma has been increasing over the past decades, and approximately 132,000 people develop it each year worldwide. Although almost all cases diagnosed as malignant melanoma arise from the skin, it is reported that only 1% of melanomas arise from mucosa (head and neck, eyes, and genitourinary and alimentary tracts). Although mucosal melanomas generally carry a worse prognosis than those arising from cutaneous sites, no intrinsic risk factors and specific treatment options have been established, and there is no evidence of a difference in sensitivity between skin and mucosal melanomas to nivolumab therapy.
Immune checkpoint inhibitors, anti-CTLA-4 antibody and anti-PD-1 antibodies, have shown good results for the treatment of advanced malignant melanoma.[3,5,6] Nivolumab is a human IgG4 anti-PD-1 monoclonal antibody targeting PD-1. In the present case, although the primary tumor that occupied the esophagus and lung metastases shrank markedly after 3 cycles and remained stable, liver metastases shrank only in part, and other metastases showed no changes in size after 3 cycles and then became rapidly bigger after 7 cycles. Progression-free survival with nivolumab therapy was relatively short in the present case, but a moderate effect was seen for PMME.
According to clinical trials of anti-PD-1 antibodies, a variety of immune-related adverse events occurred in the lung, liver, and endocrine organs. However, myelosuppression was rare.[3,5,6] To the best of our knowledge, there has been no report of bi-cytopenia with nivolumab therapy. Kanameishi et al reported a metastatic melanoma patient who developed thrombocytopenia after nivolumab therapy. They diagnosed idiopathic thrombocytopenic purpura (ITP) induced by nivolumab because the antiplatelet antibody was positive, and there was no evidence of infection or autoimmune disorders. However, since there was no evidence of anti-platelet antibody or PA-IgG in the present case, other mechanisms for the myelosuppression are suggested. Bi-cytopenia is often associated with aplastic anemia, myelodysplastic syndrome, DIC, and TTP, but there was nothing to suggest them in the present case. Dysfunction of maturation or proliferation of hematopoietic stem cells and progenitor cells was considered, but the detailed mechanism is unknown. Additionally, possible influences by compromised immune system and deficient nutrition to the disease may be considerable.
With another immune checkpoint inhibitor, ipilimumab, there have been only 6 case reports of myelosuppression.[10–13] One of these cases developed thrombocytopenia and was diagnosed with ITP. Two cases developed severe anemia and were diagnosed with aplastic anemia and hemolytic anemia, respectively.[11,12] The patients received high- or low-dose steroid therapy and 4 of the 6 cases responded to steroid therapy, but 2 cases were resistant and then received intravenous immunoglobulin (IVIG). As a short prognosis was expected because of the continuous hemorrhage from intestinal metastases in the present case, intermittent red blood cell and platelet transfusions but not IVIG were performed as palliative care.
Severe bi-cytopenia possibly caused by nivolumab therapy was observed in the present case. Clinicians should be aware of the possibility of less frequent types of immune-related adverse events with nivolumab therapy. Further examinations of the mechanisms of the adverse events are needed.
1. Yano M, Shiozaki H, Murata A, et al Primary malignant melanoma
of the esophagus associated with adenocarcinoma of the lung. Surg Today
2. Agarwala SS. Current systemic therapy for metastatic melanoma
. Expert Rev Anticancer Ther
3. Robert C, Long GV, Brady B, et al Nivolumab
in Previously Untreated Melanoma
without BRAF Mutation. N Engl J Med
4. McDermott DF, Atkins MB. PD-1 as a potential target in cancer therapy. Cancer Med
5. Hodi FS, O’Day SJ, McDermott DF, et al Improved survival with ipilimumab in patients with metastatic melanoma
. N Engl J Med
6. Brahmer JR, Tykodi SS, Chow LQ, et al Safety and activity of anti-PD-L1 antibody in patients with advanced cancer. N Engl J Med
8. Chang AE, Karnell LH, Mench HR. The National Cancer Data Base report on cutaneous and noncutaneous melanoma
: a summary of 84,836 cases from the past decade. The American College of Surgeons Commission on Cancer and the American Cancer Society. Cancer
9. Kanameishi S, Otsuka A, Nonomura Y, et al Idiopathic thrombocytopenic purpura induced by nivolumab
in a metastatic melanoma
patient with elevated PD-1 expression on B cells. Ann Oncol
10. Kopecký J, Trojanová P, Kubeček O, et al Treatment possibilities of ipilimumab-induced thrombocytopenia
–case study and literature review. Jpn J Clin Oncol
11. Simeone E, Grimaldi AM, Esposito A, et al Serious haematological toxicity during and after ipilimumab treatment: a case series. J Med Case Rep
12. Gordon IO, Wade T, Chin K, et al Immune-mediated red cell aplasia after anti-CTLA-4 immunotherapy for metastatic melanoma
. Cancer Immunol Immunother
13. Ahmad S, Lewis M, Corrie P, et al Ipilimumab-induced thrombocytopenia
in a patient with metastatic melanoma
. J Oncol Pharm Pract
Keywords:Copyright © 2016 The Authors. Published by Wolters Kluwer Health, Inc. All rights reserved.
anemia; melanoma; nivolumab; thrombocytopenia